Pseudomembranous colitis is a potentially serious infection of the large intestine. It is caused by excess levels of a very common bacterium called Clostridium difficile (C. difficile) in the bowels. In most cases, people acquire pseudomembranous colitis after taking antibiotics for other conditions, which leads to an imbalance of bacteria in the body. Doctors can usually treat the infection by stopping antibiotic use and providing fluids to prevent dehydration.
C. difficile is ordinarily a harmless class of bacteria that lives in the large intestines of nearly all people. If other bacteria are destroyed with antibiotics, however, C. difficile can proliferate and cause a toxic response. The result typically is severe inflammation of the bowel lining that causes it to bleed and leak pus. Any antibiotic can potentially trigger pseudomembranous colitis, but penicillin and other drugs for Staphylococcus aureus infections are the most common causes. Active infections are highly contagious, and it is common for outbreaks to occur in hospitals.
Symptoms of pseudomembranous colitis may begin shortly after taking the first dose of an antibiotic, but it usually takes a few days before a person experiences physical distress. A person who has an active infection is likely to suffer from frequent, bloody diarrhea, stomach cramps, fever, and nausea. Dehydration due to fluid loss in diarrhea is a common complication. Left untreated, irritation to the lining of the intestine can cause it to tear. A perforated colon is potentially life threatening, as bacteria can migrate throughout the body through the hole in the intestine.
Most people who acquire pseudomembranous colitis are already hospitalized for another condition that required antibiotic care. If a person taking prescription antibiotics at home has gastrointestinal problems, he or she should seek care as soon as possible. A doctor can diagnose pseudomembranous colitis by analyzing the contents of stool samples and examining the bowel via colonoscopy. If the physician suspects a tear in the colon, he or she may take x-rays as well.
Treatment for pseudomembranous colitis depends on the severity of symptoms. Most patients need to be admitted into hospital rooms and given intravenous fluids to treat dehydration symptoms. Antibiotic use for other disorders is immediately stopped to prevent the condition from worsening. Specialized antibiotic drugs containing metronidazole or vancomycin may be administered to reduce the toxicity of C. difficile. With immediate treatment, the condition tends to improve over the course of about 10 days.
Surgery may be needed in the case of severe colon damage. A surgeon can try to repair tissue and possibly remove a section of the intestine. The prognosis following surgery is generally good when most of the colon can be repaired. Patients usually need to take medications and schedule regular checkups to prevent recurring infections.